Australia. The Australian Adverse Drug Reactions Advisory Committee has received 19 reports of chest pain associated with the use of the serotonin antagonist, ondansetron (Zofran: Glaxo), which is indicated for the prevention and treatment of nausea and vomiting induced either by cytotoxic therapy or radiotherapy, or occurring postoperatively.
The reports included myocardial ischaemia (1) and/or myocardial infarction (2). In one case, the patient experienced dysesthaesia, numbness, headache, nausea, upper left limb pain and chest tightness. Another patient experienced angina-like pain associated with ECG changes after being given intravenous ondansetron for nausea due to migraine. Another patient experienced central chest pain, shortness of breath and dry cough within a minute of starting an infusion of intravenous ondansetron. The symptoms resolved on stopping the infusion but recurred when the infusion was restarted. In 2 other cases in which ondansetron was the only suspected drug, chest pain was associated with the use of two oral doses given to control nausea and vomiting in one report, and in the other chest tightness occurred after intravenous ondansetron.
In the other 14 cases, ondansetron was administered concurrently with chemotherapy so it is possible that one of the cytotoxic drugs was the cause of chest pain. However, the use of ondansetron was a common link. Apart from one patient who developed fatal myocardial infarction in association with a paclitaxel (Taxol) protocol, all the patients recovered.
There have been other reports of this association in the literature(2,3). In one report, 7 cases were documented and in another report the reaction recurred in on rechallenge with ondansetron.
1) Australian Adverse Drug Reactions Bulletin Vol.17, No.4, November 1998.
2) Ballard HS, Bottino G, Bottino J. Ondansetron and chest pain. Lancet 340: 1107 (1992).
3) Frigerio C, Buchwalder PA, Spertini F. Ondansetron: reasons to be restrictive. Lancet 347: 1484-5 (1996).